Illinois, 2011

Strong Wind in Illinois, April 15, 2011

April 15, 2011 · NWS LOT · 2 events in 2 counties and zones

Strong winds caused damage in some areas on April 15th. A large tree was blown down onto a house in Machesney Park and a large store sign was blown down in Bradley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds caused damage in some areas on April 15th. A large tree was blown down onto a house in Machesney Park and a large store sign was blown down in Bradley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 14, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 14, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1253 AM CDT FRI APR 15 2011

.DISCUSSION...
854 PM CDT

NO SIGNIFICANT CHANGES TO GOING FORECAST...OTHER THAN TWEAKS TO
HOURLY GRIDDED TEMP/CLOUD FIELDS BASED ON OBSERVATIONAL DATA
TRENDS.

FRONT HAS PUSHED SOUTH THROUGH CWA THIS AFTERNOON/EVENING WITH
BLUSTERY NORTH/NORTHEAST WINDS OFF OF LAKE MICHIGAN MAKING FOR
RATHER CHILLY CONDITIONS ACROSS THE AREA. DROP IN TEMPS SHOULD
SLOW UP DURING THE OVERNIGHT HOURS AS EAST WINDS RESULT IN
SHORTER FETCH ACROSS LAKE. HAVE GONE A LITTLE MORE PESSIMISTIC
WITH SKY COVER OVERNIGHT AS BKN/OVC LAYERS OF MID/HIGH CLOUDS TO
AFFECT AREA. LATEST GUIDANCE CONTINUES TO INDICATE ANY ORGANIZED
PRECIPITATION SHOULD HOLD OFF OVERNIGHT...SPREADING IN FROM THE
SOUTHWEST DURING THE LATE MORNING AND AFTERNOON HOURS OF FRIDAY.

RATZER

//PREV DISCUSSION...
312 PM CDT

A WET END TO THE WEEK IS ON TAP WITH MORE RAIN TO COME NEXT WEEK.
SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW A SURFACE LOW
ACROSS CENTRAL KANSAS WITH A WARM FRONTAL BOUNDARY EXTENDING
NORTHEAST ACROSS IOWA AND BECOMING DIFFUSE AS IT ENTERS CENTRAL
ILLINOIS. ALOFT...RIDGING IS IN PLACE ACROSS THE UPPER MIDWEST
WHILE A DEEPENING NEGATIVELY TILTED TROUGH IS IN PLACE ACROSS THE
HIGH PLAINS. AS THIS TROUGH MOVES EAST...MODELS SHOW A 500MB LOW
CUTTING OFF OVER CENTRAL KANSAS LATE TONIGHT.

WARM ADVECTION WILL RAMP UP ACROSS THE FORECAST AREA BEGINNING EARLY
FRIDAY WITH 50KT 850MB JET ADVECTING HIGH THETA-E AIR INTO THE
REGION WITH THE WARMEST AXIS POKING INTO FAR SOUTHERN PORTIONS OF
THE CWA FRIDAY AFTERNOON. GFS/ECMWF IN PARTICULARLY GOOD AGREEMENT
ON THE TRACK AND STRENGTH OF THE SURFACE LOW WITH THE NAM/GEM
SHOWING A SLOWER AND MORE WESTWARD TRACK...WITH THE NAM COMING IN A
FEW MILLIBARS LESS INTENSE AT THE SURFACE. NAM IS ALSO TENDING TO
SATURATE THE COLUMN SLOWER THAN THE OTHER MODELS. LOOKS AS IF
PRECIPITATION WILL BEGIN OVERSPREADING THE FORECAST AREA FROM THE
SOUTH AFTER DAYBREAK FRIDAY MORNING...AND MOST AREAS ACROSS THE
FORECAST AREA SHOULD BE RAINING BY EARLY AFTERNOON.

CONCERNS ON FRIDAY WILL BE FOCUSED ON THE PRECIP AMOUNT...CHANCE OF
THUNDERSTORMS AND THE HIGH WIND THREAT. MODEL QPF INDICATING HALF TO
ONE INCH OF PRECIP ACROSS THE CWA...WITH THE HIGHEST TOTALS ACROSS
THE FAR SOUTH AND SOUTHEAST PORTIONS OF THE OUTLOOK AREA. WITH
PRECIP FALLING OVER A NEARLY 36 HOUR PERIOD...DONT ANTICIPATE ANY
HYDROLOGY CONCERNS AT THIS TIME. AS FOR THE THUNDERSTORM
THREAT...SURFACE BASED INSTABILITY APPEARS AS IF IT WILL REMAIN WELL
SOUTH OF THE REGION...WITH VERY MARGINAL MUCAPE...GENERALLY 50 TO
100 J/KG OR LESS ACROSS THE SOUTHERN HALF OF THE CWA. 0-6KM BULK
SHEAR VALUES ARE STRONG HOWEVER...AROUND 50KTS...AND COULD ALLOW
SOME THUNDERSTORMS TO BECOME ORGANIZED SHOULD THEY DEVELOP.
OVERALL...THE SEVERE THREAT LOOKS LESS THAN FAVORABLE FRIDAY
ACROSS THE FAR SOUTH...AND SHOULD GENERALLY STAY SOUTH AND
SOUTHEAST OF THE FORECAST AREA.

BREEZY CONDITIONS ARE EXPECTED OVERNIGHT TONIGHT BUT WINDS WILL RAMP
UP MORE AFTER DAYBREAK FRIDAY MORNING...PEAKING IN THE AFTERNOON
AROUND 25 MPH SUSTAINED WITH GUSTS TO 45 MPH. THIS IS APPROACHING
WIND ADVISORY CRITERIA. WITH LARGE WAVES BUILDING ACROSS LOWER
LAKE MICHIGAN...THERE IS A THREAT OF LAKESHORE FLOODING...AND A
COASTAL FLOOD WARNING MAY BE NEEDED. WILL COVER THE THREAT WITH A
STATEMENT FOR NOW...AS THERE IS STILL SOME UNCERTAINTY IN THE WIND
SPEED OVER THE LAKE...MAINLY DUE TO THE UNCERTAINTY REGARDING THE
STABILITY OF THE MARINE LAYER. BUFR SOUNDINGS DO SHOW SHALLOW
MIXING OVER THE LAKE EARLY IN THE DAY...BUT THE MARINE LAYER
QUICKLY BECOMES STABLE IN THE AFTERNOON DURING THE EXPECTED PERIOD
OF PEAK WINDS. THE GRADIENT BEGINS TO RELAX OVERNIGHT AND WIND
DIRECTION IS EXPECTED TO SHIFT TO THE NORTHWEST IN THE WAKE OF THE
LOW.

ZONAL FLOW DOMINATES MOST OF THE UPCOMING WEEK. SEVERAL WEAK
PERTURBATIONS IN THE FLOW WILL BRING CONTINUED CHANCES OF
PRECIPITATION FOR MUCH OF THE WEEK. MONDAY NIGHT INTO TUESDAY LOOKS
PARTICULARLY FAVORABLE FOR ANOTHER ROUND OF MODERATE PRECIPITATION
AS ISENTROPIC ASCENT ONCE AGAIN OVERSPREADS THE REGION. BEYOND
THAT...TIMING DISCREPANCIES WILL MAKE IT DIFFICULT TO PIN DOWN
DETAILS ON PRECIP CHANCES UNTIL WE GET CLOSER.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* GUSTY EAST WINDS WILL CONTINUE.
* VFR CIGS/VSBYS THRU AT LEAST 16Z.
* STEADY DETERIORATING CIGS/VSBYS TO MVFR/IFR WITH PRECIPITATION
  ARRIVING AFT 20Z FRI.

BEACHLER

//DISCUSSION...UPDATED 06Z...

IR SATELLITE IMAGERY SHOWS CONSIDERABLE CLOUD COVER LIFTING
NORTHEAST AHEAD OF A STRONG LOW PRESSURE SYSTEM...HOWEVER HIGH
PRESSURE CONTINUES TO INFLUENCE THE WEATHER ACROSS THE GREAT LAKES
REGION AND CONTINUES TO HOLD VFR CONDS FOR ALL AIRFIELDS ACROSS
NORTHERN IL/NORTHWEST IN THROUGH AT LEAST 16Z FRI. CIG HEIGHTS
WILL REMAIN ABOVE 10KFT AGL UNTIL AFT 15Z...THEN AS ADDTL MOISTURE
FROM THE SOUTH LIFTS NORTH CIGS WILL STEADILY LOWER. EXPECT BY 19Z
MANY AIRFIELDS WILL TREND TOWARDS MVFR CIGS ARND 2500FT AGL...THEN
AS PRECIP IS EXPECTED TO ARRIVE SHORTLY AFT...CIGS AND VSBYS WILL
STEADILY DETERIORATE AS WELL. GUIDANCE HAS HINTED THAT CIGS COULD
REDUCE TO IFR POSSIBLY LIFR AFT 00Z FOR A PERIOD OF TIME. GUSTY
WINDS ARE EXPECTED TO CONTINUE THROUGHOUT THE ENTIRE FORECAST
PERIOD. GUSTS BETWEEN 16-00Z COULD BE BETWEEN 34-38KT.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN WIND DIR/SPEED AND GUSTS.
* HIGH CONFIDENCE IN VFR CIGS/VSBYS THRU 12Z.
* LOW-MEDIUM CONFIDENCE IN TIMING OF ONSET OF PRECIP.
* LOW-MEDIUM CONFIDENCE ON MVFR/IFR CIGS DEVELOPING.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

SATURDAY...LIFR LIFTING TO VFR BY EVENING. RAIN IN THE MORNING.

SUNDAY...VFR. SLIGHT CHANCE OF RAIN SUNDAY NIGHT.

MONDAY...MVFR POSSIBLE. CHANCE OF RAIN.

TUESDAY...MVFR. RAIN LIKELY.

WEDNESDAY...MVFR. RAIN LIKELY.

SHEA

&&

.MARINE...
254 PM CDT

A LARGE HIGH PRESSURE FROM NORTHERN MANITOBA...ACROSS CENTRAL
ONTARIO WILL MOVE SLOWLY EASTWARD TO QUEBEC BY FRIDAY AFTERNOON.
MEANWHILE...A LOW PRESSURE OVER WESTERN KANSAS WILL DEEPEN AS IT
MOVES SLOWLY TO EASTERN KANSAS BY EARLY FRIDAY. THIS WILL RESULT
IN AN INCREASING EASTERLY WIND FLOW ACROSS THE GREAT LAKES
TONIGHT...WITH SPEEDS REACHING GALE FORCE LATE TONIGHT OVER
SOUTHERN LAKE MICHIGAN...AND OVER THE ENTIRE LAKE ON FRIDAY. THE
LOW WILL THEN TURN NORTHEAST FRIDAY NIGHT...REACHING SOUTHERN LAKE
MICHIGAN BY SATURDAY MORNING. ON SATURDAY...THIS LOW WILL CONTINUE
NORTH TO THE SOO BY SATURDAY EVENING. AS THE LOW HEADS UP INTO
CANADA...WINDS ACROSS LAKE MICHIGAN WILL TURN WESTERLY...GUSTING
TO NEAR GALE FORCE AT TIMES LATE SATURDAY AND SATURDAY NIGHT.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 3 AM FRIDAY.

     GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 3 AM SATURDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...7 AM FRIDAY TO 9 AM SATURDAY.

&&
Hazardous weather outlook, Apr 14, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
321 PM CDT THU APR 14 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
152030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
321 PM CDT THU APR 14 2011 /421 PM EDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POSSIBILITY FOR THUNDERSTORMS FRIDAY AFTERNOON...
MAINLY SOUTH OF INTERSTATE 80.

STRONG EASTERLY WINDS WILL DEVELOP ON FRIDAY WITH WIND GUSTS UP
TO 45 MPH POSSIBLE.

STRONG EAST NORTHEAST WINDS WILL BRING HIGH WAVES AND POSSIBLE
LAKE SHORE FLOODING TO THE ILLINOIS SHORE OF LAKE MICHIGAN FRIDAY
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-152030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
321 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT TONIGHT. WINDS ARE EXPECTED TO INCREASE TO GALES
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FRIDAY THROUGH SATURDAY WITH GALE FORCE WINDS
EXPECTED ON FRIDAY AND FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-152030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
321 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE EXPECTED LATE TONIGHT ACROSS SOUTHERN LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WINDS ARE EXPECTED FRIDAY INTO EARLY SATURDAY ACROSS
ALL OF LAKE MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Winnebago

When
April 15, 12:00 AM CST to 10:00 AM CST
Where
Winnebago forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Strong Wind, Kankakee

When
April 15, 12:00 AM CST to 10:00 AM CST
Where
Kankakee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299114, 299115.